Jump to content

Quick question


Recommended Posts

My mom has been in the hospital for 8 days now with diarrhea and some vomiting. She tried to come home last night, but by 3 o'clock today I had to take her back to the hospital. She cant get rid of the diarrhea. If a week in ICU wont stop it what will? They have suspended her radation for the last week. She is scheduled to start her second round of chemo on monday but not sure what they are going to do.

she looked at me and said if its going to always be like this then she is done. No more chemo.

I feel so bad for her she cant do anything, she barley makes it out of bed and on her potty next to the bed. I almost dont blame her for not wanting to do this anymore.

How long will this last and will she go through this after every round of chemo?

Thanks Kim

Link to comment
Share on other sites

Kim,

I'm so sorry this is happening to your mom. It does sounds like a side effect of treatment (but it can also be alot of things) and I'm glad she is in the hospital where they can watch her. Have they ruled out viral infections?

I do know that each chemotherapy is different and effect people differently. If this is a direct effect of her chemotherapy, they could change it to another combination that won't be so hard on her.

I'm praying for her to feel better soon. Keep us posted.

Many hugs,

Link to comment
Share on other sites

Kim My late Wife was in ICU for 3 weks with this Bug during her Treatment Regiment. Happened after Radiation during Chemo. THis is something to ask about may or may not be problem but it sounds like the cause of Problem;

Clostridium difficile

What is Clostridium difficile?

C. difficile is a spore forming bacteria which can be part of the normal intestinal flora in as many as 50% of children under age two, and less frequently in individuals over two years of age. C. difficile is the major cause of pseudomembranous colitis and antibiotic associated diarrhea.

What are the risk factors for C. difficile-associated disease?

C. difficile-associated disease occurs when the normal intestinal flora is altered, allowing C. difficile to flourish in the intestinal tract and produce a toxin that causes a watery diarrhea. Repeated enemas, prolonged nasogastric tube insertion and gastrointestinal tract surgery increase a person's risk of developing the disease. The overuse of antibiotics, especially penicillin (ampicillin), clindamycin and cephalosporins may also alter the normal intestinal flora and increase the risk of developing C. difficile diarrhea.

What are the symptoms of C. difficile-associated disease?

Mild cases of C. difficile disease are characterized by frequent, foul smelling, watery stools. More severe symptoms, indicative of pseudomembranous colitis, include diarrhea that contains blood and mucous, and abdominal cramps. An abnormal heart rhythm may also occur.

How is C. difficile-associated disease diagnosed?

C. difficile diarrhea is confirmed by the presence of a toxin in a stool specimen. A positive culture for C. difficile without a toxin assay is not sufficient to make the diagnosis of C. difficile- associated disease. Endoscopic findings are useful in diagnosis of pseudomembranous colitis.

What is the treatment for C. difficile-associated disease?

As soon as C. difficile disease is diagnosed, current antibiotic therapy should be reassessed by the physician. Patients with severe toxicity or unresolved diarrhea may need to have their antibiotic treatment modified to use drugs not known to result in C. difficile diarrhea. Patients should be monitored for dehydration and electrolyte imbalance following prolonged bouts of diarrhea. Antidiarrheal agents such as Lomotil® or Imodium® have been shown to increase the severity of symptoms and should NOT be taken.

How can C. difficile-associated disease be spread?

Individuals with C. difficile-associated disease shed spores in the stool that can be spread from person to person. Spores can survive up to 70 days in the environment and can be transported on the hands of health care personnel who have direct contact with infected patients or with environmental surfaces (floors, bedpans, toilets etc.) contaminated with C. difficile.

How can C. difficile-associated disease be prevented?

Strict adherence to hand washing techniques and the proper handling of contaminated wastes (including diapers) are effective in preventing the spread of the disease. Environmental surfaces contaminated with C. difficile spores should be cleaned with an effective disinfectant (bleach). Limiting the use of antibiotics will lower the risk of developing C. difficile diarrhea.

C.Diff is trreated With Vancomycin and Flagyl Anti biotics and Fluids to prevent Dehydration FLuid Build up can occur and Protein May be given by IV to act as Diuretic.

Link to comment
Share on other sites

My dad only had this in a minor way, so I cannot help. I do think though that every treatment sounds to be different, and being prepared to ask tons and tons of questions helps. Don once told me, "Pain management is a huge part of battling this disease. If you feel good, you are more prepared to fight." So...do whatever you can for mom to make her feel good, and I bet she will come around.

God bless you and mom.

Jen

Link to comment
Share on other sites

Gosh, Kimberlie, I can remember vividly my dad's horrible diarrhea, although his was related to intestinal surgery. But it lasted for a few weeks, and while it did improve, he did have to live with loose stools, mostly a result of the surgery and feeding tube. Irrelevant to your case, but I wanted to let you know that it can take a while for it to get better.

Get a GI specialist to consult if not already done. Insist they check for everything, including c. diff as Randy mentioned, as well as Giardia. Sometimes several tests are needed, especially for parasites as the ova are not present in every sample.

I thought they tried to get dad back on regular food too soon. He had one or two meals of soft foods, then right to a regular menu. Surprise! The diarrhea returned!

Sure hope yor mom feels better soon. That is simply miserable!

~Karen

Link to comment
Share on other sites

Kim:

I'd definitely suggest getting a GI specialist involved -- as Randy mentioned, C-diff is one of those things that can be causing the worsening nausea and runs -- plus, she's at-risk for that sort of thing having been in the hospital (often picked up there); we dinked around with our onc. trying to treat 3 repeat bouts of C-diff with my mom and she didn't ever get good relief until we got to a GI specialist. She could barely get from bed to bedside potty too (sometimes couldn't make it that far) and it's just, well, a miserable, demoralizing thing!!!

All the best, and keep us posted.

Linda

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.